Back to Ask the Diabetes Team Ask the Diabetes Team

From Massachusetts, USA:

My three and a half year old daughter was diagnosed with type 1 diabetes two weeks ago, and is being such a trooper about it. She does great on her sugar checks (pricking her finger) but is terrified of her insulin shots. My husband and I have tried everything we can think of to make this better, and we are at the end of our ropes, she screams, moves, cries, etc. Our hearts go out to her, and we don't know how to make the injections not so scary. She's just a baby. Any advice?


Here are several ideas:

  1. Talk with your Certified Diabetes Educator nurse who is likely to be very helpful!

  2. Try using the upper hips as injection sites. Sometimes they are better tolerated than the arms, tummy, or thighs.

  3. Please be certain that any alcohol prep (or if you use soap water to prep) is completely dry prior to injecting. From your description, I picture that the crying occurs with the approach with the needle rather than with the actual injection of insulin. If so, this is more probably an anxious child who had a prior bad experience and is upset at the prospect of another similarly bad experience. On the other hand, if the pain occurs with the actual infusion of the insulin when you push the plunger on the syringe, then this may be discomfort with the insulin itself or the seepage of alcohol/soap into the brand new "hole" you just drilled.

  4. You can buy over-the-counter ELA-Max topical anesthetic (likely will find it in the hemorrhoid remedy aisle at the pharmacy). You can buy spray on ethyl chloride spray (like professional sports trainers use) to briefly "numb" the site. Be easy with this though. Cheaper still is to first prepare the shot-spot with an ice cube or sugar-free popsicle. This numbs up the skin. After the shot, the reward for your trooper is to eat the popsicle!

  5. Various insulin pen devices can have an attachment or "guard" to place over the needle. The guard has a place at the end for the needle to pop through and for the patients skin to pop into. Effectively, this "hides" the needle for the needle-phobic child. A similar (and inexpensive) device can be used with your usual insulin syringes. This is called an Inject-Ease®.

These are some of the immediate ideas, but do talk with your diabetes team and nurse educator.


Original posting 16 Oct 2003
Posted to Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.